Aspirin is one of the most common items in our medicine cabinets – but how much is too much?
Under a doctor’s supervision, some people can get benefits from an aspirin regimen. If you take aspirin for chronic headaches, however, you might be running a serious risk. Aspirin can’t solve headaches – it only masks the symptoms.
To get lasting relief, you need a diagnosis that identifies the root cause of the problem!
Still, it’s understandable why many people look to aspirin when nothing else seems to help. If you’re going to use it on a regular basis, be alert to the risks and symptoms of an overdose.
So, How Much is Too Much?
It takes a remarkable amount of aspirin for most people to develop acute overdose symptoms. A person weighing 150 pounds would have to take about 30 tablets to develop poisoning. Immediate medical attention is necessary to avoid organ damage, coma and death.
Major symptoms and side effects of too much aspirin include:
- Ringing in the ears and impaired hearing, typically as the first symptoms experienced
- Rapid breathing, developing into hyperventilation that the sufferer often cannot control
- Drowsiness, confusion, blurred vision and difficulty concentrating or communicating
- Without prompt treatment, severe cases typically develop into a potentially fatal coma
If you or a loved one experiences signs of too much aspirin, it’s important to summon emergency help right away. Do not attempt to induce vomiting unless instructed by a medical professional. With prompt treatment, a full recovery from aspirin toxicity is possible.
Chronic Aspirin Toxicity: A Major Threat for Headache Sufferers
Although acute aspirin poisoning is rare, a chronic overdose is also possible. A chronic overdose happens when someone takes aspirin on a regular basis without giving the body time to fully process that aspirin. It can take weeks or months to develop.
The liver, kidneys and other organs help safely process aspirin and other medications. If there are undiagnosed problems with these organs, they may not clear away aspirin as quickly as they otherwise would. This can lead to a gradual buildup of toxic agents.
Once they arise, symptoms of chronic aspirin overdose can be very similar to acute overdose.
Houston Headache Institute
At Houston Headache Institute, we help free headache sufferers from dependence on aspirin. Using the latest diagnostic techniques, we can uncover the root of headaches and provide a customized treatment plan for lasting relief. Contact us today.